Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Dodge City, KS

February 23, 2007Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Feb 23, 2007, 7:26 PM CST for Clark County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2007, 7:26 PM CST (01:26 UTC)
Expired
Feb 23, 2007, 8:09 PM CST
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Clark County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 3:11 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 240126
SVRDDC
KSC025-240215-
/O.NEW.KDDC.SV.W.0001.070224T0126Z-070224T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CST FRI FEB 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 815 PM CST

* AT 725 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ENGLEWOOD...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CLARK COUNTY...
  ENGLEWOOD...
  ACRES...
  ASHLAND...
  MINNEOLA...
  CLARK STATE LAKE...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3701 10007 3701 9976 3745 9956 3745 10009

$$

18
2 follow-up statements
000 
WWUS53 KDDC 240148
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CST FRI FEB 23 2007

KSC025-240215-
/O.CON.KDDC.SV.W.0001.000000T0000Z-070224T0215Z/
CLARK KS-
747 PM CST FRI FEB 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR CLARK COUNTY...

AT 746 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ASHLAND...MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MINNEOLA AND CLARK STATE LAKE

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FRIDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3701 10007 3701 9976 3745 9956 3745 10009

$$

18
000 
WWUS53 KDDC 240209
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CST FRI FEB 23 2007

KSC025-240219-
/O.CAN.KDDC.SV.W.0001.000000T0000Z-070224T0215Z/
CLARK KS-
809 PM CST FRI FEB 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY IS CANCELLED...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FRIDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3701 10007 3701 9976 3745 9956 3745 10009

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 2:29 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Feb 23, 2:29 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CST FRI FEB 23 2007

.DAYS 1-2...

12Z UPPER AIR ANALYSIS REVEALED A +110 KT SUBTROPICAL JET ACROSS
WESTERN TX WITH A +130KT POLAR JET DIVING SOUTHWARD JUST OFF OF THE
CA COAST. WATER VAPOR IMAGERY SHOWED TODAY/SATURDAY WEATHER
CONTINUING TO DIG DEEPER ACROSS SOUTHERN CA/SOUTHERN AZ. HEIGHT
FALLS RATHER IMPRESSIVE WITH -150 METERS AT LAS VEGAS THIS MORNING.
S/WV OVER MEXICO MOVING TOWARD WESTERN TX. CAPPING AIR AT H7 ACROSS
MUCH OF THE HIGH PLAINS WITH READINGS INTO THE +6C TO +10C RANGE
THIS MORNING. PLUME OF LOW LEVEL MOISTURE SURGING NORTH, NOSING INTO
SOUTHERN TX PANHANDLE THIS MORNING.

SEVERE WEATHER THIS EVENING/TONIGHT AND POTENTIAL BLIZZARD NORTH
SATURDAY CONTINUE TO BE THE FORECAST ISSUES THIS PERIOD.

DEVELOPING SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN
THROUGHOUT THE EVENING AND OVERNIGHT HOURS. AS DEWPOINTS RISE AND
TRACK NORTH INTO MUCH OF SOUTHWEST KANSAS, DRYLINE WILL SET UP.
DEWPOINTS EAST OF DRYLINE WILL BE INTO THE LOWER TO MID 50S BY 00Z
SAT. MODELS ARE FORECASTING CAPE FROM 800 J/KG TO OVER 1000 J/KG
FROM SCOTT CITY TO LAKIN TO LIBERAL AND EAST. LIS WILL FALL WELL
BELOW 0C. SINCE CLOUD COVER REMAINED EAST OF CWA TODAY, SHOULD BE
ABLE TO REALIZE FORECAST INSTABILITY. AT 16Z, VISIBLE SAT SHOWS LOW
CLOUDS ACROSS ICT AND SOUTHWEST INTO OK. MUCH OF SOUTHWEST KS WAS
MOSTLY SUNNY. EITHER WAY, WITH DYNAMICS ASSOCIATED WITH THIS
POWERFUL STORM, SEVERE WEATHER THREAT LOOKS VERY REAL. 0-1KM
HELICITY IN EXCESS OF 200 M2/S2 ACROSS THIS REGION AS WELL.
SOUNDINGS RATHER OMINOUS. INITIALLY, TORNADIC POTENTIAL APPEARS
RATHER HIGH WITH ANY SUPERCELL DEVELOPMENT ALONG AND AHEAD OF THE
DRYLINE THIS EVENING.

ONCE SEVERE WEATHER SHIFTS EAST, COLDER AIR WILL BEING TO FILTER
ACROSS WESTERN FA. WRAP AROUND MOISTURE WILL BE ALL SNOW BY EARLY
MORNING SATURDAY ACROSS CURRENT BLIZZARD WATCH REGION. TROWAL RATHER
IMPRESSIVE OVER THIS LOCATION. PPW VALUES SHOULD BE AROUND 0.75 IN
THE WRAP AROUND. 2-D FRONTOGENESIS AT BOTH H7 AND H85 VERY
IMPRESSIVE. JUST WHERE THE HEAVY SNOW BAND SETS UP IS STILL IN
QUESTION BUT IT WILL BE ACROSS THE NORTHERN FA. THIS AREA COULD IN
EXCESS OF 6 INCHES OF SNOW. CENTRAL PORTIONS OF CWA WILL ALSO SEE A
PERIOD OF STRONGER FORCING IN THE WRAP AROUND (POST DRY SLOT IN THE
EARLY MORNING HOURS). WITH H85 WINDS ON THE ORDER OF +50KTS ACROSS
THE CWA BY MIDDAY SATURDAY, HAVE DECIDED TO UPGRADE PRESENT BLIZZARD
WATCH AND HIGH WIND WATCH TO A BLIZZARD WARNING AND A HIGH WIND
WARNING. WILL HAVE TO KEEP A VERY CLOSE EYE ON AREAS JUST SOUTH OF
BLIZZARD WARNING FOR CHANGEOVER TIMING. PRESENT MODEL RUNS INDICATE
THAT A BRIEF PERIOD OF NEAR BLIZZARD CONDITIONS OR BLIZZARD
CONDITIONS COULD BE POSSIBLE IF SNOW OCCURS DURING THE MID AFTERNOON
AND EVENING HOURS. FOR NOW, HAVE DECIDED TO MENTION IN HIGH WIND
WARNING BUT NOT UPGRADE TO A BLIZZARD WARNING THERE.

AS SYSTEM PULLS AWAY FROM CWA SATURDAY EVENING, WINDS WILL RELAX.
WILL CONTINUE TO BE BREEZY THROUGH EARLY SUNDAY MORNING BUT BELOW
WARNING CRITERIA. SKIES WILL BEGIN TO CLEAR FROM SOUTHWEST TO
NORTHEAST SUNDAY MORNING. ALL IN ALL, SUNDAY WILL BE FAIRLY NICE.
WAA WILL INCREASE ACROSS THE SOUTHWESTERN PORTION OF FA BY 00Z MON.
WILL MAKE A FEW MINOR TWEAKS TO TEMPERATURES DURING THIS TIME.

.DAYS 3-7...

ONLY MINOR CHANGES TO THE EXTENDED TODAY.  FOR MONDAY...HAVE LOWERED
MAXT GRIDS SOME AS SURFACE RIDGING WILL BE A LITTLE MORE PRONOUNCED
THAT PREVIOUSLY INDICATED WITH A WEAK SURFACE LOW TRACKING ALONG THE
RED RIVER CORRIDOR.  A COUPLE GFS ENSEMBLE MEMBERS SUGGESTING SOME
VERY LIGHT ACCUMULATING PRECIPITATION AS A WEAK PERTURBATION MOVES
ACROSS THE PLAINS...HOWEVER WILL NOT INSERT ANY SLT CHC POPS AT THIS
TIME.  FOR TUESDAY...THE PREVIOUSLY EXPECTED NICE WARM-UP FOR
TUESDAY WILL LIKELY ONLY BE LIMITED TO THE FAR SOUTHWESTERN ZONES
(SOUTH OF THE SNOWPACK) AS STUBBORN SURFACE RIDGING SHOULD KEEP A
RECIRCULATED MODIFIED CP AIRMASS IN CHECK.  THE FAIRLY FLAT H5
RIDGING AHEAD OF THE NEXT WESTERN CONUS TROUGH WOULD ALSO SUGGEST A
LIMITED WARM SECTOR BY TUESDAY.  BEYOND TUESDAY...THERE ARE LARGE
UNCERTAINTIES IN HOW THE ATMOSPHERE WILL EVOLVE AS THE MEAN
TROUGHING SHIFTS EASTWARD.  THE GFS ENSEMBLES NOW SUGGEST LESS OF AN
INTERESTING SOUTHERN ROCKIES UPPER LOW DEVELOPMENT AROUND LATE
WEDNESDAY-THURSDAY...MORE IN LINE WITH THE ECMWF MODEL...TAKING A
LEAD VORT MAX/JET STREAK NORTHEASTWARD INTO THE NORTHERN PLAINS.
THIS PATTERN WOULD BE A DRY ONE FOR WESTERN KANSAS.  GIVEN THE
UNSTABLE PERFORMANCE OUT THIS FAR...WILL LEAVE THE GRIDS ALONE FOR
NOW (KEEPING THE 20 POPS IN THERE FOR THURS-THURS NIGHT)...ALTHOUGH
IF THESE TRENDS CONTINUE WITH THIS LEAD VORT EJECTION INTO THE
NORTHERN PLAINS THEN WILL HAVE TO REMOVE POPS AT SOME POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  46  26  48 /  60  70  40   0
GCK  37  41  24  45 /  40  70  40   0
EHA  31  38  24  49 /  60  70  30   0
LBL  39  41  25  50 /  40  70  30   0
HYS  43  44  25  43 /  70  70  70   0
P28  53  54  29  50 /  70  40  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 10 AM CST /9 AM MST/ SATURDAY TO MIDNIGHT
CST /11 PM MST/ SATURDAY NIGHT FOR KSZ030-031-043>046-061>063-
074-075.

HIGH WIND WARNING FROM 12 PM SATURDAY TO MIDNIGHT CST SATURDAY
NIGHT FOR KSZ064>066-076>081-084>090.

&&

FN30/25
Hazardous weather outlook, Feb 23, 12:03 PM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 PM CST FRI FEB 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1203 PM CST FRI FEB 23 2007 /1103 AM MST FRI FEB 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM
CST ALONG A LINE FROM ROUGHLY DIGHTON TO LIBERAL. THE STORMS WILL
BE DEVELOPING ALONG A SHARPENING DRYLINE AHEAD OF AN APPROACHING
POWERFUL UPPER STORM SYSTEM. LOW LEVEL MOISTURE WILL CONTINUE TO
ADVANCE NORTHWARD INTO SOUTHWEST KANSAS THROUGH THE EVENING AND
OVERNIGHT HOURS. THIS COMBINED WITH SIGNIFICANT MID-LEVEL COOLING
WILL SUPPORT RAPID DESTABILIZATION OF THE ATMOSPHERE TONIGHT OVER
MUCH OF SOUTHWEST KANSAS EAST OF THE DRYLINE AND ADVANCING MID
LEVEL COLD FRONT. THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER 8 PM
AND THERE WILL BE AN INCREASED TORNADO THREAT THROUGH THE NIGHT AS
VERY STRONG LOW LEVEL WIND SHEAR WILL DEVELOP AHEAD OF THE DEEP
SURFACE LOW. THE GREATEST THREAT FOR TORNADOES AND LARGE HAIL WILL
BE MAINLY SOUTH EAST OF A LINE FROM DODGE CITY TO JETMORE TO
LACROSSE. DAMAGING STRAIGHT LINE WINDS WILL ALSO LIKELY ACCOMPANY
THE STRONGEST STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BLIZZARD WARNING IS IN EFFECT FOR WEST CENTRAL KANSAS ALONG AND NORTHWEST
OF A LINE EXTENDING FROM ULYSSES TO KALVESTA TO LACROSSE.
DANGEROUS WINTER CONDITIONS ARE EXPECTED DURING THE DAY WITH 30-50
MPH WINDS ALONG WITH OCCASIONALLY HIGHER GUSTS. TWO TO FOUR INCHES
OF SNOW IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. SOUTHEAST OF THE
BLIZZARD WARNING A HIGH WIND WARNING IS IN EFFECT. AS THE SURFACE
LOW DEVELOPS EASTWARD INTO CENTRAL KANSAS...30 TO 50 MPH NORTHWEST
WINDS WILL SPREAD SOUTHEAST OVER SOUTHWEST AND PORTIONS OF SOUTH
CENTRAL KANSAS. LIGHT SNOW WILL BE POSSIBLE HOWEVER THE MAGNITUDE
OF SNOW IN THE AFTERNOON AND EARLY EVENING IS NOT EXPECTED TO BE
SUFFICIENT ENOUGH TO SUPPORT BLIZZARD CONDITIONS. STAY TUNED TO
THE LATEST FORECAST PRODUCTS CONCERNING THIS DANGEROUS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED FOR REAL-TIME REPORTS BEGINNING
EARLY THIS EVENING MAINLY EAST OF A LIBERAL TO DIGHTON LINE. ON
SATURDAY LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGERS ARE
ENCOURAGED TO REPORT DANGEROUS WINTER CONDITIONS OVER THEIR
AREAS...PRIMARILY IN THE LOCATIONS IN THE BLIZZARD WARNING.

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:26 PM CSTSevere Thunderstorm WarningDDCSeward49 min
Feb 23, 9:18 PM CSTSevere Thunderstorm WarningDDCMeade42 min
Feb 23, 9:52 PM CSTTornado WarningDDCGray, Meade23 min
Feb 23, 9:54 PM CSTSevere Thunderstorm WarningDDCGray, Haskell51 min
Feb 23, 10:16 PM CSTTornado WarningDDCFord, Gray29 min
Feb 23, 10:28 PM CSTSevere Thunderstorm WarningDDCStafford47 min
Feb 23, 10:31 PM CSTTornado WarningDDCFord, Gray32 min
Feb 23, 10:37 PM CSTSevere Thunderstorm WarningDDCPawnee38 min
Feb 23, 11:01 PM CSTSevere Thunderstorm WarningDDCRush28 min
Feb 24, 12:05 AM CSTSpecial Weather StatementDDCFord40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.